Ask a doctor

Puffy and swollen on one side of my cheek after getting restylane injected on cheeks and tear trough. Is this normal?

Hello, I received injections on both cheeks and tear trough yesterday, and the results looks great. I also apply ice pak on them. I woke up today with no bruise, and my left side looks the same as the end results from yesterday after the injection. However, my right cheeks looks a bit puffy and swollen comparing to my left cheek. Is it normal just have one side puffy and swollen and not the other side? And how long before the puffiness to go down to considering it's normal reaction?

Doctor Answers (6)

Important not to sleep flat or on one side of the face the first couple of nights after fillers

+2
Hi miffy,

This is a normal reaction.  We send our patients home with a post-dermal filler instruction sheet, with instructions to use cold packs on their treated area 20 minutes out of every hour while awake, and sleep on their back on a 30 degree angle.  This helps them to not sleep on one side of their face, as well as keep their head elevated to reduce swelling.

If you slept flat without head elevation as you normally do, typically people prefer to sleep either on the right or left side of their face on the pillow.  The lower side or the side that is touching the pillow will end up swelling more and the side which is higher or away from the pillow may end up with significantly less swelling than the "down side."  Patients will wake up will a swollen side and a relatively normal side.  

Both sides which were injected developed swelling, but the dependent side of lower side actually accumulated some of the swelling from the elevated side which results in a significant swelling difference between the two sides of the face.  This significant difference between the two sides, typically results in an email or phone call to our office, or in your case a question posted on Realself.com.

The swelling difference will improve throughout the first day after the procedure.  Most likely if you use cold packs and sleep with your head elevated for the first few days, you should look presentable if not pretty normal on Monday when you go to work.

Good luck.

Best,

Dr. Yang 

P.S. There is a new feature on Realself, which is the "Follow" button. It is similar to the "Like" button on Facebook. If you like my response or any of the doctor responses while you research on Realself, you should "Follow" them. You will get email updates, when the doctors you follow post any new answers to questions, post new photos, or have any new reviews.


New York Facial Plastic Surgeon
5.0 out of 5 stars 24 reviews

It is normal to experience some asymmetry when healing from injections.

+1
It is normal to experience some asymmetry when healing from injections. Swelling and bruising can last approx. 2 weeks. Sleep with your head slightly elevated and apply ice packs for 10 mins several times a day to reduce swelling. 

Use your best judgement, if the area is getting worse contact your injector and have an in person assessment. 

Best. 

Martin Jugenburg, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 191 reviews

Puffy and swollen on one side of my cheek after getting restylane injected on cheeks and tear trough. Is this normal?

+1
This is normal, I always inform my patients to wait a full two weeks for any swelling or bruising to gel before seeing their final result 

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 239 reviews

Uneven swelling after Restylane

+1
Swelling is most often asymmetrical after fillers. Many people worry about this. If you sleep on your back, a bit elevated, for the first few nights it may help. But swelling asymmetry is quite normal and will resolve with time. Give it 2 weeks and then return to your injector if there is asymmetry at that point, as swelling will have resolved.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Puffy and swollen after Restylane injections

+1
This can happen when some veins get obstructed with some Restylane causing one side of the cheek to be swollen more than the other.  Massaging it will help and it will gradually go away.

Wafik A. Hanna, MD
Hinsdale Facial Plastic Surgeon
5.0 out of 5 stars 3 reviews

Swelling after Filler Injections

+1
It is common to have swelling for a few weeks after fillers.  If this persists, return to your treating physician for evaluation.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
5.0 out of 5 stars 49 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.